Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS La Crosse, WI

April 9, 2017Clark County, Jackson County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 9, 2017, 11:58 PM CDT for Clark County, Jackson County, Wisconsin. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2017, 11:58 PM CDT (04:58 UTC)
Expired
Apr 10, 2017, 12:45 AM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clark County, WI, Jackson County, WI

The radar

The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 12:22 AM CDTHAIL 0.88Neillsville, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 9:01 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

781 
WUUS53 KARX 100458
SVRARX
WIC019-053-100545-
/O.NEW.KARX.SV.W.0040.170410T0458Z-170410T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1158 PM CDT SUN APR 9 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southern Clark County in central Wisconsin...
  Northern Jackson County in west central Wisconsin...

* Until 1245 AM CDT

* At 1158 PM CDT, a severe thunderstorm was located 9 miles east of
  Fairchild, or 10 miles northwest of Neillsville, moving northeast
  at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near...
  Neillsville around 1205 AM CDT. 

Other locations impacted by this severe thunderstorm include
Sherwood, York, Northfield, Merrillan and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4443 9032 4436 9117 4459 9117 4460 9115
      4460 9092 4470 9092 4478 9076 4444 9032
TIME...MOT...LOC 0458Z 240DEG 33KT 4465 9077 

HAIL...1.00IN
WIND...<50MPH
 
$$

JSB
4 follow-up statements
730 
WWUS53 KARX 100512
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1212 AM CDT MON APR 10 2017

WIC019-053-100545-
/O.CON.KARX.SV.W.0040.000000T0000Z-170410T0545Z/
Clark WI-Jackson WI-
1212 AM CDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHERN CLARK AND NORTHERN JACKSON COUNTIES...

At 1211 AM CDT, a severe thunderstorm was located near Humbird, or 13
miles west of Neillsville, moving northeast at 55 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Neillsville and Shortville around 1225 AM CDT. 

Other locations impacted by this severe thunderstorm include
Sherwood, Merrillan, Alma Center, Hixton and North Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4443 9032 4438 9108 4453 9102 4460 9092
      4461 9054 4444 9032
TIME...MOT...LOC 0511Z 227DEG 49KT 4450 9085 

HAIL...1.00IN
WIND...<50MPH
 
$$

JSB
830 
WWUS53 KARX 100522
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1222 AM CDT MON APR 10 2017

WIC019-053-100545-
/O.CON.KARX.SV.W.0040.000000T0000Z-170410T0545Z/
Clark WI-Jackson WI-
1222 AM CDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHERN CLARK AND NORTHERN JACKSON COUNTIES...

At 1222 AM CDT, a severe thunderstorm was located near Hatfield, or 9
miles southwest of Neillsville, moving northeast at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Neillsville around 1235 AM CDT. 
  Shortville around 1240 AM CDT. 

Other locations impacted by this severe thunderstorm include
Sherwood, Merrillan, Alma Center, Hixton and North Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4443 9032 4438 9108 4453 9102 4460 9092
      4461 9054 4444 9032
TIME...MOT...LOC 0522Z 245DEG 30KT 4448 9076 

HAIL...1.00IN
WIND...<50MPH
 
$$

JSB
430 
WWUS53 KARX 100529
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1229 AM CDT MON APR 10 2017

WIC019-053-100545-
/O.CON.KARX.SV.W.0040.000000T0000Z-170410T0545Z/
Clark WI-Jackson WI-
1229 AM CDT MON APR 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHEASTERN CLARK AND NORTHEASTERN JACKSON COUNTIES...

At 1229 AM CDT, a severe thunderstorm was located near Neillsville,
moving northeast at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Neillsville around 1235 AM CDT. 
  Shortville around 1240 AM CDT. 

Other locations impacted by this severe thunderstorm include
Sherwood, Merrillan, Ballard Road And Pray Avenue, Bruce Mound and
East Fork Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4439 9088 4439 9095 4459 9068 4461 9054
      4444 9032 4443 9032
TIME...MOT...LOC 0529Z 240DEG 33KT 4451 9068 

HAIL...1.00IN
WIND...<50MPH
 
$$

JSB
278 
WWUS53 KARX 100540
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1240 AM CDT MON APR 10 2017

WIC019-053-100549-
/O.EXP.KARX.SV.W.0040.000000T0000Z-170410T0545Z/
Clark WI-Jackson WI-
1240 AM CDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLARK AND
NORTHEASTERN JACKSON COUNTIES WILL EXPIRE AT 1245 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central and west central Wisconsin.

LAT...LON 4439 9088 4439 9095 4459 9068 4461 9054
      4444 9032 4443 9032
TIME...MOT...LOC 0539Z 240DEG 33KT 4454 9060 

$$

JSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:17 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Apr 9, 6:17 PM CDT, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
617 PM CDT Sun Apr 9 2017

.UPDATE...This Evening
Issued at 608 PM CDT Sun Apr 9 2017

Thunderstorms have now pushed into northern Wisconsin and are
producing hail, up to around quarter size, over Price County, and
potentially larger has reflectivity continues to increase on radar.

We will see a break in the action locally until late this evening,
most likley closer to 9 PM when scattered thunderstorms are
expected to develop along the cold front and shortwave working in
from the west. A few of these storms may produce large hail and
gusty winds. Overall, the severe thunderstorm threat appears to be
diminishing. Latest mesoscale models runs are starting to back
off on the area coverage of storms later this evening into the
overnight especially the HRRR. The latest SPC Mesoanalysis
indicates 1500 to 2000 J/kg MUCAPE across much of the area. A
strong CAP remains in place so not anticipating any surface based
storms. So, the main threat from any storms, if they develop later
this evening, would be large hail.

&&

.SHORT TERM...(This evening through Monday)
Issued at 206 PM CDT Sun Apr 9 2017

All eyes on thunderstorm chances and severe potential late this
afternoon/evening and into the early overnight hours. 18Z water
vapor loop shows a potent low spinning across the northern Rockies
with its attendant surface low centered near Omaha. A warm front
extends northeastward across northwest IA, southeast MN, and into
north-central WI. Surface low is forecast to lift northeastward
along this boundary, nearing the MN/WI border in the vicinity of
Wabasha by 06-09Z tonight. 0-3 km MUCAPE soars to between 1500 and
25000 J/kg late this afternoon and evening south of the warm
front. 0-3 km bulk shear is also quite strong, ranging from 40 to
50 kts with area soundings showing strong turning in the lowest
couple kilometers late this afternoon. That said, there is a
strong elevated warm layer from 2-3 km, essentially capping the
atmosphere with CIN values well in excess of 100 J/kg for most of
the forecast area. Deep layer lift is also lacking with the best
500-300 hPa potential vorticity advection delayed until later this
evening.

If cap can break early so that boundary layer rich instability/shear
is available for storm development, will need to watch for supercell
development near and north of the warm front this afternoon and
early evening. Based on latest convection allowing models (CAMs),
this outcome is looking less likely as HRRR/RAP now show some more
generic thunderstorms developing this afternoon mainly north of I-
94, but quickly lifting activity north of forecast area by 23-00Z.
More likely scenario is for a convective complex to develop
somewhere across southwest/south-central MN late this afternoon
and early evening in the less capped environment north of the warm
front and then race northeastward coincident with strong short-
wave/upper level forcing moving through the region. CAMs bring
this complex into the forecast area between 01-07Z mainly along
and north of I- 90. By this time, hodographs straighten out,
suggesting more of a linear storm mode with the primary threats
being large hail and damaging wind. Convective development/severe
potential farther south in the vicinity of the cold front less
certain given lingering capping issues. Most if not all convection
should move east of the forecast area by 09Z tonight.

For Monday, scattered rain showers are possible mainly north of I-90
in the deformation axis on the backside of the departing surface
low. Skies will be cloudy with winds shifting to the northwest,
gusting at times to 25 mph. Temperatures will be cooler with a large
gradient across the forecast area. Highs will range from the upper
40s across the northwest to the lower 60s across the southeast.

.LONG TERM...(Monday night through Sunday)
Issued at 206 PM CDT Sun Apr 9 2017

If any lingering showers can hold together into Monday night,
there could be a brief period of a wintry mix across the northwest
half of the forecast area due to a loss of ice aloft and cooling
surface temperatures to near freezing. Confidence of occurrence
is low.

Tuesday will see decreasing cloud cover through the day as high
pressure builds across the region. Cooler temperatures will continue
with highs mainly in the lower 50s. Most of Wednesday also looking
dry, but clouds will increase again ahead of the next short-wave
Wednesday night. Temperatures will warm back into the upper 50s to
lower 60s.

Good model agreement of a shortwave and associated rain showers
sliding through the area Wednesday evening into Thursday morning.
The 09.12Z GFS and 09.12Z ECMWF then keep Thursday dry, before
diverging with their solutions on Friday. While both models bring
a cold front and rain through the area on Saturday, the ECMWF
brings a shortwave through the area ahead of the front, meaning
the rain would begin Friday evening. The GFS keeps this feature
well south of the area. The cold front and rain then shift out of
the area by late Saturday night/early Sunday morning, dropping
high temperatures from the 60s on previous days, to near to
slightly below normal values in the 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 617 PM CDT Sun Apr 9 2017

Plan on conditions lowering to MVFR tonight in stratus and perhaps
a few thunderstorms. KRST looks to have the best chance of seeing
at thunderstorm or two later this evening so have included VCTS in
the TAF starting at 04Z through 06Z. Confidence was too low to
include a thunderstorms mention at KLSE but will have to watch
trends closely this evening. Plan on MVFR stratus persisting at
the TAF site through much of the day Monday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...Wetenkamp
SHORT TERM...Rogers
LONG TERM...Rogers/CA
AVIATION.....RRS
Hazardous weather outlook, Apr 9, 2:40 PM CDT, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
240 PM CDT Sun Apr 9 2017

IAZ011-030-WIZ043-044-053>055-061-101945-
Allamakee-Clayton-Juneau-Adams-Vernon-Crawford-Richland-Grant-
240 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa...central Wisconsin and southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms may develop this evening and tonight. While
the overall severe threat is low, a few storms may produce hail
and gusty wind.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034-
101945-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-Jackson-
240 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue this afternoon mainly north
of Interstate 94 and then become more widespread later this
evening and overnight. Some storms may become severe with large
hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ010-029-MNZ096-WIZ041-042-101945-
Winneshiek-Fayette-Houston-La Crosse-Monroe-
240 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible this evening and tonight. Some
of these storms could become severe with a risk for large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for a few hours this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rogers

In the hours before

Local storm report, Apr 9, 11:01 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1101 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             2 E KASSON              44.03N 92.70W
04/09/2017  M1.00 INCH       DODGE              MN   PUBLIC

            PUBLIC MEASURED QUARTER SIZE HAIL NEAR THE
            CITY OF KASSON.

&&
Local storm report, Apr 9, 11:14 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1114 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             2 NE STACYVILLE         43.46N 92.75W
04/09/2017  E2.50 INCH       MITCHELL           IA   BROADCAST MEDIA

            TIME ESTIMATED FROM RADAR. BIGGEST HAIL
            REPORTED BETWEEN STACYVILLE, IA AND ADAMS,
            MN.

&&

LAWRENCE
Local storm report, Apr 9, 11:20 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     HAIL             1 W STOCKTON            44.02N 91.79W
04/09/2017  E0.88 INCH       WINONA             MN   PUBLIC

&&
Local storm report, Apr 9, 11:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1127 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             DODGE CENTER            44.03N 92.85W
04/09/2017  M2.00 INCH       DODGE              MN   PUBLIC

            TWITTER PHOTO REPORT.

&&

LAWRENCE
Local storm report, Apr 9, 11:38 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1138 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             5 N RUSHFORD            43.89N 91.75W
04/09/2017  E1.00 INCH       WINONA             MN   FIRE DEPT/RESCUE

&&
Local storm report, Apr 9, 11:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1143 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             1 E WINONA              44.05N 91.64W
04/09/2017  M0.88 INCH       WINONA             MN   PUBLIC

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 10:11 PM CDTSevere Thunderstorm WarningARXBuffalo49 min
Apr 9, 10:33 PM CDTSevere Thunderstorm WarningARXTrempealeau57 min
Apr 9, 10:38 PM CDTSpecial Weather StatementARXTaylor37 min
Apr 9, 10:41 PM CDTSevere Thunderstorm WarningARXTaylor64 min
Apr 9, 11:04 PM CDTSevere Thunderstorm WarningARXBuffalo41 min
Apr 9, 11:12 PM CDTSevere Thunderstorm WarningARXClark, Jackson63 min
Apr 9, 11:37 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau53 min
Apr 9, 11:44 PM CDTSevere Thunderstorm WarningARXClark60 min
Apr 10, 5:56 AM CDTSpecial Weather StatementARXJackson, La Crosse, Trempealeau64 min
Apr 10, 6:57 AM CDTSpecial Weather StatementARXClark33 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.